Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 376, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Oct 3, 2004, 9:40 PM CDT for Edwards County, Kansas. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 3, 2004, 9:40 PM CDT (02:40 UTC)
- Expired
- Oct 3, 2004, 10:45 PM CDT
- In force
- 65 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Edwards County, KS
The radar
The Dodge City radar (KDDC), 68 km from the middle of the area, began a volume at 02:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.7 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1003 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 1975 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 040240 SVRDDC KSC047-040345- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 940 PM CDT SUN OCT 3 2004 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL EDWARDS COUNTY IN SOUTH CENTRAL KANSAS. * UNTIL 1045 PM CDT * AT 935 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED ABOUT 5 MILES NORTHWEST OF LEWIS...MOVING SOUTH AT 5 MPH. * LOCATIONS IMPACTED INCLUDE... RURAL AREAS OF CENTRAL EDWARDS COUNTY... BELPRE... LEWIS... KINSLEY... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. THIS WARNING EXTENDS THE PREVIOUS WARNING THAT HAD BEEN IN EFFECT FOR THIS COUNTY. LAT...LON 3799 9907 3800 9945 3781 9944 3781 9907 $$ LACY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 3, 3:05 PM CDT, 6 hours 35 minutes earlier.
Area forecast discussion, Oct 3, 3:05 PM CDT, 6 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 305 PM CDT SUN OCT 3 2004 .DISCUSSION... DAYS 1-2... MAIN CHALLENGE IS UPCOMING PCPN EVENT FOR THE HIGH PLAINS FOR EARLY THIS WEEK. SECONDARY CHALLENGE IS HIGH TEMPS TUESDAY. UPPER JET SPLIT FLOW REGIME CONTINUES TO DOMINATE THE LARGE SCALE PATTERN ACROSS THE PNA SECTOR. SIGNIFICANT JET STREAK WAS NOTED OVER CENTRAL/SOUTHERN CANADA PER RAOB DATA AND WV LOOP, WHICH HAS AIDED IN SUBTLE FRONTAL PUSH INTO NORTHERN PLAINS. VERY WEAK FRONTOGENETIC FORCING WAS NOTED WITH THIS COLD FRONT DUE TO THE LACK OF STRONG BAROCLINICITY. THE MOST NOTABLE BAROCLINICITY WAS STILL WELL UP INTO NORTH DAKOTA THIS AFTERNOON. SOME OF THIS COLD AIR ALONG THE CANADA/NORTH DAKOTA BORDER WILL BEGIN TO INVADE THE CENTRAL PLAINS OVERNIGHT AS SURFACE HIGH BUILDS RAPIDLY SOUTHEASTWARD IN THE WAKE OF THE S/WV TROUGH PASSAGE IN THE NORTHERN BRANCH. LOOKING UPSTREAM, A DEEP TROUGH HAS FORMED ALONG 150W WITH SIGNIFICANT UPSTREAM UPPER JET WINDS CONTINUING TO DEEPEN THE TROUGH. SOME OF THIS ENERGY IS BREAKING THROUGH THE UPPER HIGH OVER THE PACIFIC NORTHWEST...CUTTING UNDERNEATH AND INTERACTING WITH THE SUBTROPICAL JET. IN THE SOUTHERN STREAM, A S/WV TROUGH WEST OF THE CENTRAL CALIFORNIA COAST WILL DEEPEN AS IT MOVES ASHORE. BY MONDAY NIGHT, THIS WAVE WILL ENTER THE 4-CORNERS REGION. SOUTHERLY TO SOUTHEASTERLY 850-700MB FLOW WILL PUMP AMPLE MOISTURE NORTHWESTWARD TO THE CENTRAL HIGH PLAINS IN ADVANCE. THE SPRAWLING SURFACE HIGH OVER THE MIDWEST WILL ONLY AUGMENT THE LOWER TROPOSPHERIC UPSLOPE FLOW, AND I EXPECT LOW CLOUDS TO RAPIDLY INVADE THE HIGH PLAINS BY MONDAY NIGHT. INCREASING UPPER DIVERGENCE AHD OF THE SYSTEM WILL ALLOW SFC PRESSURE FALLS AND SUBSEQUENT STRONGER UPSLOPE FLOW. A FAIRLY WIDESPREAD AREA OF SHOWERS AND THUNDERSTORMS SHOULD BEGIN TO DEVELOP LATE MONDAY NIGHT OVER NEW MEXICO AND EVOLVE NORTHEASTWARD TOWARDS SOUTHWEST KANSAS BY MIDDAY TUESDAY. I HAVE INCREASED POPS IN THE WESTERN HALF OF THE FCST AREA TO HIGH CHANCE 40-50 POPS AND LIKELY POPS NEAR THE COLORADO BORDER. TEMPERATURES TUESDAY WILL STRUGGLE TO RISE ONLY A FEW DEGREES DURING THE DAY IN THE WEST WITH STRONG UPSLOPE LOW LEVEL WINDS AND LOW CLOUDS/PRECIP. IN THE NEAR TERM...FOR TONIGHT...SBCAPE VALUES HAVE INCREASED TO AROUND 1500 J/KG IN THE SOUTH CENTRAL SECTIONS OF THE CWA AT NOSE OF MID 50S DEWPOINTS, COMBINED WITH TEMPS IN THE 80-82F RANGE AND COOL MID LEVEL TEMPS. WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AXIS OF STRONGEST BOUNDARY LAYER CONVERGENCE IN THE SOUTHWEST SECTIONS OF THE CWA. THIS AREA IS ALSO IN AN ASCENT REGION OF A SUBTLE S/WV TROUGH AS NOTED ON WV LOOP. WILL HANDLE THIS WITH 30 POPS, AND A FEW HAIL REPORTS MAY BE RECEIVED, SOME PERHAPS MARGINALLY SEVERE THROUGH THE MID EVENING HOURS. DAYS 3-7... OVERALL, WILL NOT CHANGE MUCH TO THE EXISTING EXTENDED GRIDS. HOWEVER, LOOKING AT THE GFS AND THE ECMWF, THERE WILL STILL BE A SLOW MOVING UPPER SYSTEM COMING SSW TO NNE THROUGH DDCS CWA FROM TUESDAY NIGHT INTO EARLY THURSDAY. CLOUDS AHEAD OF THE SYSTEM WILL THWART MAX TEMPS AND KEEP OVERNIGHT LOWS FROM FALLING TOO MUCH TUE AND WED NIGHTS. DID BUMP POPS UP A SMIDGE TUESDAY NIGHT, TO BLEND BETTER WITH TUESDAY AFTERNOON. WILL GO WITH 60 POPS SW, 50 POPS WCENTRAL, 30 POPS ECENTRAL AND 20 POPS IN EAST. THE 03/00Z GFS KEEPS LIGHT PRECIP OVER MY EASTERN CWA ON FRIDAY, BUT THINK THE UPPER SYSTEM WILL BE OUT OF THE PLAINS BY THEN AND HAVE DROPPED POPS. TEMPERATURES WILL REBOUND BRIEFLY FRIDAY, BUT BE BACK TO SEASONAL NORMS BY SATURDAY AS NW FLOW ALOFT RETURNS. && .PRELIMINARY POINT TEMPS/POPS... DDC 49 67 49 65 / 30 00 00 30 GCK 47 67 48 62 / 30 00 00 40 EHA 49 63 52 59 / 30 20 20 60 LBL 50 64 51 61 / 30 20 20 50 HYS 46 68 45 68 / 20 00 00 20 P28 52 67 49 70 / 20 10 00 20 && .DDC WATCHES/WARNINGS/ADVISORIES... KS...NONE. && UMSCHEID/BURKE
Hazardous weather outlook, Oct 3, 5:00 AM CDT, 16 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 500 AM CDT SUN OCT 3 2004 KSZ030-031-043>046-061>066-074>081-084>090-041000- BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON- HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT- RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO- 500 AM CDT SUN OCT 3 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT A FEW THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON INTO EARLY EVENING IN FAR SOUTHWEST KANSAS GENERALLY SOUTH OF A SYRACUSE TO LAKIN AND MEADE LINE. THEY MAY BE CAPABLE OF SOME SMALL HAIL AND STRONG WIND GUSTS, BUT THEY SHOULD REMAIN BELOW SEVERE LIMITS. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS SHOULD NOT BE REQUIRED TODAY OR TONIGHT. 06
In the hours before
Local storm report, Oct 3, 7:26 PM CDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
726 PM CDT SUN OCT 03 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL W LARNED 38.18N 99.10W
10/03/2004 1.00 INCH PAWNEE KS PUBLIC
0718 PM HAIL N LARNED 38.18N 99.10W
10/03/2004 1.00 INCH PAWNEE KS PUBLIC
&&
DWLocal storm report, Oct 3, 7:44 PM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
744 PM CDT SUN OCT 03 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0717 PM HAIL LARNED 38.18N 99.10W
10/03/2004 1.00 INCH PAWNEE KS PUBLIC
0725 PM HAIL 3 E HUDSON 38.10N 98.60W
10/03/2004 0.88 INCH STAFFORD KS PUBLIC
&&
DWLocal storm report, Oct 3, 8:30 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
830 PM CDT SUN OCT 03 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0812 PM HAIL 3 S LARNED 38.14N 99.10W
10/03/2004 1.00 INCH PAWNEE KS PUBLIC
&&
DWLocal storm report, Oct 3, 9:03 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
903 PM CDT SUN OCT 03 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0849 PM HAIL 3 SSE GARFIELD 38.04N 99.22W
10/03/2004 1.00 INCH PAWNEE KS PUBLIC
0855 PM HAIL 3 NW STAFFORD 37.99N 98.64W
10/03/2004 0.75 INCH STAFFORD KS PUBLIC
&&
DWLocal storm report, Oct 3, 9:39 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
939 PM CDT SUN OCT 03 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0938 PM HAIL 6 NE KINSLEY 37.98N 99.33W
10/03/2004 0.75 INCH EDWARDS KS PUBLIC
&&
DWThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 3, 7:10 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee | 50 min |
| Oct 3, 7:24 PM CDT | Severe Thunderstorm Warning | DDC | Stafford | 51 min |
| Oct 3, 7:59 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee | 46 min |
| Oct 3, 8:44 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pawnee | 61 min |
| Oct 3, 8:47 PM CDT | Severe Thunderstorm Warning | DDC | Stafford | 58 min |
| Oct 3, 10:05 PM CDT | Severe Thunderstorm Warning | DDC | Pratt, Stafford | 55 min |
| Oct 3, 10:46 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 59 min |
| Oct 3, 11:47 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 58 min |
| Oct 4, 1:16 AM CDT | Severe Thunderstorm Warning | DDC | Clark | 59 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.